Hail, Hemphill
- When
- July 30, 6:34 PM CST
- Where
- Hemphill County, 20 mi ESE of Canadian
- Measured
- 2.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.783, -100.050
Reported three miles northeast of Gem City.
Severe thunderstorms produced large hail and high winds during the evening hours across the eastern Texas panhandle. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail and high winds during the evening hours across the eastern Texas panhandle. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 30, 4:33 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 533 PM CDT FRI JUL 30 2004 .UPDATE... VISIBLE SATELLITE IMAGERY SHOWING CU FIELD STRETCHING FROM AROUND CANYON TO GAGE OK WITH CONVECTION DEVELOPING OVER THE EASTERN AND NORTHEASTERN SECTIONS OF THE FORECAST AREA AT THIS TIME. CU FIELD ASSOCIATED WITH OLD OUTFLOW BOUNDARY WHICH STALLED ACROSS THE SOUTHERN AND EASTERN TX PANHANDLE LATE TODAY. FEEL FURTHER DEVELOPMENT ALONG THIS BOUNDARY LIKELY THROUGH THIS EVENING. ALSO... CONVECTION RACING SOUTHEAST TOWARD THE NORTHWESTERN SECTIONS OF THE FORECAST AREA FROM NM AND CO ASSOCIATED WITH SHORTWAVE EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT. THIS CONVECTION SHOULD QUICKLY MOVE ACROSS THE WESTERN PANHANDLES AND MAY REACH THE CENTRAL PANHANDLES BEFORE DISSIPATING. AS A RESULT...BUMPED POPS UP INTO CHANCE CATEGORY WITH HIGHEST IN THE NORTH AND WEST AND LOWEST IN THE SOUTHEAST. WENT AREAL COVERAGE IN THE NORTH WHERE CONVECTION ALREADY ONGOING OR LIKELY TO OCCUR SHORTLY. OTHERWISE... UNCERTAINTIES REMAINDER OF PANHANDLES. NO OTHER CHANGES NEEDED AT THIS TIME. && .PREV DISCUSSION... WEAK NWLY FLOW CONTINUES ACROSS THE PANHANDLES THIS AFTERNOON. WEAK S/W MOVING ACROSS COLORADO CURRENTLY IS AIDING IN INITIATION OF TSTMS OVER THE MTS OF CO AND NRN NM. BIG QUESTION FOR TONITE IS HOW FAR SOUTHEAST THESE STORMS WILL MOVE. DRIER AIR BEING ADVECTED EASTWARD ACROSS THE NW HALF OF THE REGION AS CIRCULATION AROUND WEAK MESOLOW CENTERED OVER GUYMON PULLS IN THE DRIER AIR. DEEPER MOISTURE IS LOCATED OFF THE CAPROCK TO THE EAST...BUT STORMS WILL HAVE TO CROSS THE DRIER BL AIR BEFORE GETTING INTO DEEPER MOISTURE. LEFT 20 POPS IN FOR ALL ZONES OVERNIGHT WITH THIS IN MIND AND WILL HAVE TO SEE HOW THINGS PAN OUT. WILL ALSO HAVE TO SEE IF FOG WILL FORM AGAIN OFF THE CAPROCK AS MOISTURE REMAINS ENTRENCHED OVER THE REGION. AS WE PROGRESS INTO THE WEEKEND...RIDGE CONTINUES TO BUILD OVER THE FOUR CORNERS REGION AND MOVES EAST. STILL CANNOT RULE OUT A STORM OR TWO TOMORROW (SATURDAY) NIGHT AS ANOTHER WEAK S/W CROSSES NEAR THE AREA. MODEL SOUNDINGS INDICATE MID-LEVELS BEGINNING TO WARM AS HIGH PRESSURE BUILDS IN...AND FELT THAT CHANCES WERE SO REMOTE TO PULL FROM ZONES AND LEAVE 10 PERCENT IN GRIDS. TEMPS WILL BEGIN MARCH UPWARD TOMORROW AS WELL. EXTENDED RANGE MODELS STILL SHOW THE HIGH PRESSURE RIDGE TO BUILD IN AND PARK OVER THE REGION THROUGH NEXT WEEK. NET RESULT WILL BE TEMPS WARMING TO NEAR THE CENTURY MARK BY LATE NEXT WEEK. WELCOME TO SUMMER...FINALLY. FCSTID = JORDAN && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/SCHNEIDER
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUL 30 2004 OKZ001>003-TXZ001>020-310500- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUL 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY ACROSS THE OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE. IF THUNDERSTORMS DEVELOP THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT ACROSS THE OKLAHOMA PANHANDLE AS WELL AS THE NORTHWEST TEXAS PANHANDLE. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 724 PM CDT FRI JUL 30 2004 TXZ010-310100- HEMPHILL- 724 PM CDT FRI JUL 30 2004 ...ISOLATED STRONG THUNDERSTORMS OVER EASTERN HEMPHILL COUNTY... THROUGH 800 PM...ISOLATED STRONG THUNDERSTORMS 10 MILES EAST OF CANADIAN WILL SLOWLY MOVE SOUTHEAST AT 5 MPH ALONG THE TEXAS AND OKLAHOMA STATE LINE. GUSTY WINDS TO NEAR 50 MPH...HAIL UP TO ONE HALF OF AN INCH IN SIZE...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF 1 INCH WILL LIKELY ACCOMPANY THESE STORMS. SLATTERY
The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Reported three miles northeast of Gem City.
Reported two miles east of Gem City.
Trained spotter lives right on the Hemphill and Wheeler county line.
Reported by local school net site.
Reported by Texas Department of Public Safety officer on Interstate 40 in Shamrock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415605, 5415606, 5415607, 5415608, 5415609, 5415610, 5415670, 5415671, 5415672, 5415673, 5415674, 5415675.